Computational Optimization and Applications

, Volume 53, Issue 2, pp 619–648

Strong duality and minimal representations for cone optimization


DOI: 10.1007/s10589-012-9480-0

Cite this article as:
Tunçel, L. & Wolkowicz, H. Comput Optim Appl (2012) 53: 619. doi:10.1007/s10589-012-9480-0


The elegant theoretical results for strong duality and strict complementarity for linear programming, LP, lie behind the success of current algorithms. In addition, preprocessing is an essential step for efficiency in both simplex type and interior-point methods. However, the theory and preprocessing techniques can fail for cone programming over nonpolyhedral cones. We take a fresh look at known and new results for duality, optimality, constraint qualifications, CQ, and strict complementarity, for linear cone optimization problems in finite dimensions. One theme is the notion of minimal representation of the cone and the constraints. This provides a framework for preprocessing cone optimization problems in order to avoid both the theoretical and numerical difficulties that arise due to the (near) loss of the strong CQ, strict feasibility. We include results and examples on the surprising theoretical connection between duality gaps in the original primal-dual pair and lack of strict complementarity in their homogeneous counterpart. Our emphasis is on results that deal with Semidefinite Programming, SDP.


Cone optimization Duality Preprocessing Constraint qualification Duality gap Semidefinite programming Strict complementarity Nice cones Devious cones Facially dual complete cones 

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of Combinatorics & OptimizationUniversity of WaterlooWaterlooCanada

Personalised recommendations